Gadolinium nephrotoxicity: Case report of a rare entity and review of the literature

Academic Article

Abstract

  • Radiocontrast exposure has now become an important cause of iatrogenic acute kidney injury (AKI) in hospitalized patients due to an increase in the number of diagnostic and interventional procedures done. Gadolinium, a well-known paramagnetic contrast agent used primarily for magnetic resonance imaging (MRI), has attracted a lot of attention for its safety in patients at risk for AKI, namely those with chronic kidney disease (CKD) and diabetes. Since its widespread use, a few cases of gadolinium nephrotoxicity have been reported in the literature. However, this remains a largely unrecognized complication in the field of nephrology. Here we describe such a case of AKI due to gadolinium toxicity in a 65-year-old African-American man with a history of hypertension, diabetes and chronic kidney disease, who was admitted for a toe infection and consequently developed AKI from multiple imaging studies involving the use of gadolinium. © 2008 Dustri-Verlag Dr. K. Feistle.
  • Authors

    Author List

  • Badero OJ; Schlanger L; Rizk D
  • Start Page

  • 518
  • End Page

  • 522
  • Volume

  • 70
  • Issue

  • 6